Delaware, 2008

Flash Flooding in Delaware, July 6, 2008

July 6, 2008 · NWS PHI · 2 events in 2 counties and zones

A nearly stationary frontal boundary helped trigger thunderstorms with torrential downpours across southern Delaware.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A nearly stationary frontal boundary helped trigger thunderstorms with torrential downpours across southern Delaware.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 6, 9:12 AM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 6, 9:12 AM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1012 AM EDT SUN JUL 6 2008

.SYNOPSIS...
A WEAK FRONTAL BOUNNDARY ACROSS THE REGION WILL TEND TO DISSIPATE
OVER THE NEXT COUPLE OF DAYS AS THE BERMUDA HIGH BECOMES RE-
ESTABLISHED OVER THE MID-ATLANTIC REGION. A COLD FRONT WILL CROSS
THE AREA AROUND MID-WEEK, FOLLOWED BY HIGH PRESSURE ON THURSDAY AND
FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE SCT EARLY MORNING CNVTN OVER PARTS OF DELMARVA MANAGED TO
MAINTAIN THEMSELEVES TO SOME DEGREE AS ONE OF WHAT MAY BECOME AN
ANNOYINGLY REGULAR SERIES OF IMPULSES KICKING OUT OF THE UPPER LEVEL
LOW TO OUR WEST ACTS ON THE MOIST AND MRGNLY UNSTABLE AIR OVER OUR
AREA. THE DECISION TO KEEP A CHC OF SHRA/TSTMS IN THE MRNG FCST WAS
A GOOD ONE. BETTER CHC FOR SHRA/TSRA SHOULD BE THIS AFTN WITH
DAYTIME HTG AND ABUNDANT LOW LVL MSTR RESULTING IN MORE INSTBY.
ALSO, THE UPPER LOW CLOSING OFF OVER THE OH VLY WILL PROVIDE MORE
SLY FLOW AND INCREASING MSTR FOR TODAY. THUS WE ARE EXPECTING MORE
WIDESPRD TSTM ACTVTY THAN YDA AND THE MOIST ENV WILL ALLOW FOR
LOCALLY HEAVY DOWNPOURS. WE DO NOT EXPECT ANY SGFNT FLOODING AS
OVERALL CONDS ARE RATHER DRY, HWVR IF MULTIPLE STORMS TRAIN ACROSS A
PARTICULAR AREA THERE COULD BE SOME PROBLEMS SO THIS BEARS WATCHING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
THE UPPER TROF REMAINS TO OUR WEST DURING THIS PERIOD AND THE
AIRMASS WILL REMAIN QUITE MOIST AND SMWHT UNSTABLE. SHRA/TSTM
ACTVTY FROM SUN WILL LIKELY PERSIST INTO THE EVE BUT GRADLY WEAKEN
OVERNIGHT. THE WEAK Q-STNRY FNTL BNDRY ACROSS THE MID-ATLANTIC
REGION IS FCST TO MOVE N AND/OR DISSIPATE BY MONDAY SO THERE MAY
BE LESS OF A LOW- LVL FOCUSING MECH FOR CNVTN. STILL...THE AIRMASS
AND OVERALL SYNOP PATN SHOULD SUPPORT SCT AFTN/EVE TSTMS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE UPPER TROF IS FCST TO MOVE EWD OFF THE COAST AND WEAKEN ON
TUE WITH THE FLOW ALOFT BECOMING MORE ZONAL ACROSS THE MID-
ATLANTIC REGION. WITH THE UPPER PATN LESS FVRBL FOR CNVTN BUT THE
SAME AIRMASS IN PLACE WE HAVE KEPT BASICALLY A MINIMAL CHC FOR
AFTN/EVE TSTMS ACROSS ROUGHLY THE NW HALF OF THE FCST AREA.
DAYTIME MAX TEMPS SHOULD SHOW A GRADUAL WARMING TREND MON AND TUE
AS SMWHT WARMER AIR AT 850MB MOVES IN FROM THE WEST.

FOR WED...AN UPPER TROF AND ASSOCD SFC CDFNT ARE FCST TO APPROACH
FROM THE NW. THE CDFNT IS EXPECTED TO CROSS THE AREA WED EVE BUT
SHOULD BE PRECEDED BY AFTN TSTMS...ALSO AIDED BY LEE TROF FCST
OVER ERN PA. DYNAMICS MAY BE SUFF TO SUPPORT SOME SVR TSTMS AT
THAT TIME. AFTER THE FRONTAL PASSAGE THE REMAINDER OF THE WEEK
LOOKS MOSTLY DRY ALTHO WITH CONTD WARM TEMPS.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
NEARLY STATIONARY FRONTAL ZONE OVER OUR FORECAST AREA WILL CONTINUE
TO BE A FOCUS FOR CONVECTIVE ACTIVITY FOR THE NEXT 48 HOURS. SOME
DRIER AIR TO OUR NORTH IS TRYING TO PUSH SOUTH BUT HAVING A DIFFICULT
TIME DOING SO. WITH VERY LIGHT WINDS, ONLY SOME MID AND HIGH CLOUDS,
AND PLENTY OF LOW LEVEL MOISTURE, FOG AND HAZE WILL PREVAIL THIS
MORNING. CONDITIONS ARE CURRENTLY MVFR/IFR. THIS WILL PERSIST UNTIL
LATE MORNING WHEN CONDITIONS ARE EXPECTED TO IMPROVE TO VFR/MVFR.
NOT MUCH IN THE WAY OF LOW LEVEL FLOW, SO VSBY IN MANY AREAS MAY
REMAIN MVFR IN HAZE. DIFFICULT TO PINPOINT WHERE CONVECTION WILL
FIRE UP AND LIKE YESTERDAY, AND STORMS WILL MOVE QUITE SLOWLY.
EXPECT MOST CONVECTIVE ACTIVITY TO OCCUR IN THE AFTERNOON AND
EVENING, WITH ONLY SCATTERED TO ISOLATED SHOWERS/TSTMS AT OTHER
TIMES. ONCE THE CONVECTION TAPERS OFF LATER THIS EVENING, WELL
START THE CYCLE ALL OVER AGAIN.

OUTLOOK...
THE FRONTAL ZONE WILL GRADUALLY WEAKEN AS A LARGE BERMUDA HIGH
PRESSURE SYSTEM TAKES OVER THE CIRCULATION. THIS WILL BRING AN
INCREASINGLY WARM AND HUMID FLOW TO OUR AREA AND CONTINUE THE
THREAT OF SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK. A COLD
FRONT APPROACHING FROM THE NORTHWEST MAY WORK ITS WAY INTO THE
FORECAST AREA WEDNESDAY NIGHT.

&&

.MARINE...
THE QUASI-STATIONARY FRONT OVER OUR WATERS IS FORECAST TO WEAKEN
GRADUALLY OR LIFT NORTH AS A BERMUDA HIGH TO THE SOUTHEAST AND
ASSOCIATED MID LEVEL RIDGE GRADUALLY BUILD. SINCE THE FRONT SEEMS TO
HAVE SUNK SOUTH OVERNIGHT OVER MOST OF OUR AREA, WE GENERALLY START
WITH AN EAST TO SOUTHEAST FLOW TODAY, AND IT WILL TAKE A LITTLE TIME
FOR THAT TO CHANGE. STILL, EVEN THE MODELS FURTHEST SOUTH WITH THE
FRONT ARE FORECASTING A SOUTHERLY FLOW TO BE INCREASINGLY DOMINANT
OVER ALL THE WATERS WITH TIME. EVENTUALLY, WHAT IS LEFT OF THE MID
LEVEL LOW TO THE WEST AND AN ASSOCIATED COLD FRONT SHOULD MOVE
ACROSS OUR AREA AND CAUSE WINDS TO SHIFT TO THE WEST. THIS PROBABLY
WILL HAPPEN LATE IN THE FORECAST PERIOD, EITHER WEDNESDAY NIGHT OR
THURSDAY. WINDS THROUGH THE FORECAST ARE PROGGED TO BE LIGHT TO
MODERATE AND SEAS ARE CAPPED BELOW THE ADVISORY CRITERIA. SCATTERED
SHOWERS AND TSTMS REMAIN IN THE FORECAST GIVEN THE MID LEVEL LOW TO
THE WEST AND THE WARM AND HUMID AIR MASS. BECAUSE OF THE RISING DEW
POINTS AND THE RELATIVELY COOL WATER TEMPERATURES, SOME FOG MAY
OCCUR, ESPECIALLY IN THE OVERNIGHT AND MORNING PERIODS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...AMC
NEAR TERM...AMC/DELISI
SHORT TERM...AMC
LONG TERM...AMC
AVIATION...RPW/DELISI
MARINE...RPW/DELISI
Hazardous weather outlook, Jul 6, 6:52 AM EST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
752 AM EDT SUN JUL 6 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-071100-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
752 AM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SOME SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL,
ESPECIALLY THIS AFTERNOON AND EVENING. LOCALIZED STREET AND POOR
DRAINAGE FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID CONDITIONS ARE EXPECTED TUESDAY AND WEDNESDAY. AS A
RESULT, THE HEAT INDICES ARE FORECAST TO GET INTO THE MID AND
UPPER 90S DURING THE AFTERNOON HOURS OF BOTH TUESDAY AND WEDNESDAY
IN THE HIGHLY URBANIZED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-470-071100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
752 AM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

SOME SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL
THIS MORNING AND POSSIBLY AGAIN THIS AFTERNOON INTO TONIGHT. A
CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING NORTHWARD THIS MORNING
WILL PRODUCE FREQUENT CLOUD TO SURFACE LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GORSE

In the hours before

Special weather statement, Jul 6, 12:34 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
134 PM EDT SUN JUL 6 2008

DEZ001>004-MDZ015-019-020-NJZ016-021>024-061930-
ATLANTIC-ATLANTIC COASTAL CAPE MAY-CAPE MAY-CAROLINE-CUMBERLAND-
DELAWARE BEACHES-INLAND SUSSEX-KENT-NEW CASTLE-QUEEN ANNES-SALEM-
TALBOT-
134 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORMS WILL TORRENTIAL DOWNPOURS WILL AFFECT PARTS
OF ATLANTIC...CAPE MAY...CAROLINE...CUMBERLAND...KENT...NEW
CASTLE...QUEEN ANNES...SALEM...SUSSEX AND TALBOT COUNTIES...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN AN AREA FROM 9 MILES SOUTHWEST OF EASTON TO
6 MILES WEST OF DOVER TO 21 MILES SOUTHEAST OF GEORGETOWN...MOVING
NORTHEAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR
HILLSBORO...RODNEY VILLAGE AROUND 145 PM...DOVER DOWNS...CORDOVA
AROUND 200 PM...BIG STONE BEACH...JUMPTOWN AROUND 215
PM...LEWES...HARTLY AROUND 230 PM...WOODLAND BEACH AND TEMPLEVILLE
AROUND 245 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...OVER AN INCH PER
HOUR...AND WILL CAUSE WATER TO POND ON ROADS, LOW LYING AREAS AND
UNDERPASSES AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.
EXPECT LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. DO NOT DRIVE ON ROADS PRONE TO POOR DRAINAGE FLOODING.

TFG

The radar

The Dover AFB radar (KDOX), 41 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Sussex

When
July 6, 2:00 PM EST to 6:00 PM EST
Where
Sussex County, 1.39 mi SE of Gumboro to 1.56 mi W of Millsboro
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
38.468, -75.350

Slow moving and repeating thunderstorms with heavy rain caused poor drainage, field and flooding of smaller streams in and around Dagsboro Hundred. Doppler Radar storm total estimates reached between 6 and 7 inches within Dagsboro.

Flash Flood, Kent

When
July 6, 2:10 PM EST
Where
Kent County, 1.34 mi N of Houston to 0.37 mi NW of Houston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.939, -75.504

Thunderstorms with torrential downpours caused roadway, stream and poor drainage flooding along the Milford and Mispillion border in southern Kent County. Doppler Radar storm total estimates reached 3.1 inches within an hour in that area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124260, 124263.